Tell us about your experiences with weight management. Take our survey!

Injection Site Reactions: A Painful Downside!

If you're taking an injectable medication for your RA, you're likely familiar with injection site redness and reactions — even if you have not had one. It's one of the most common side effects associated with biologics.

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

Recently, I had an injection site reaction that I had never experienced before, and I wanted to share this story as a caution for other community members on best practices to avoid a severe injection reaction.

An allergic reaction to my new biosimilar

I first noticed this injection reaction almost immediately after doing the shot. Allergic reactions to injections like this are rare for me; I only had one during the almost 5 years that I was taking Humira, so it was even more odd that one of the first shots of Hyrimoz (the biologic I'm now on) would cause a reaction.

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

This allergic inflammation manifested with 2 or 3 large blisters in a circle where I injected the medicine. The skin was very tender and inflamed; it hurt to the touch and was very raised. Even just wearing a shirt would cause some pain in my stomach (where I inject my medicines, mostly). And, of course, trying to sleep was an even worse problem.

Lingering scars around the injection site

After about 2 days, the inflammation and pain had mostly subsided — thanks, ibuprofen! But the blisters were still there. They weren't open wounds or bleeding; just patches of raised skin still in the circle where the barrel of the injector pressed against my skin. After about 5 days, I didn't even notice it was there anymore, which I'm thankful for.

Oddly, though, even 2 weeks after my injection, I can still see some scars from the injection. Again, there's no current pain, but it is a little troublesome that it's still there. At my next rheumatologist appointment, I'm planning on bringing it up to see if it needs to be looked at or if something else is going on, although I don't think that is the case.

New medication, new usage instructions?

I mentioned before that I've only ever had 1 other injection site reaction like this, and that was probably in early 2020, so it's been quite awhile since I've felt this pain. Looking back, I'm trying to think what could have caused this specific reaction to occur. Did I inject too quickly? Was it not angled correctly? Am I just having a reaction to a new medication (since I did recently switch to a biosimilar)? It's hard to determine when they happen so infrequently for me.

Something I did read on the package for Hyrimoz was that it is supposed to be at a 90-degree angle to your skin, which is something I don't remember seeing on the Humira instructions. I'm fairly certain that I held the pen correctly, but it is possible that I defaulted to my Humira pen injection routine.

Who else has experienced injection site reactions?

This serves as an important reminder — even if you haven't recently changed biologics like I did — to carefully read the instructions for your medication and ensure you are doing your injections properly.

Hopefully this will help anyone who has had an injection site reaction lately!

Treatment results and side effects can vary from person to person. This treatment information is not meant to replace professional medical advice. Talk to your doctor about what to expect before starting and while taking any treatment.
This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.